Indiana, 2005

Flash Flood and Hail in Indiana, June 4, 2005

June 4, 2005 · NWS LOT · 4 events in 1 county or zone

Thunderstorms developed along an outflow boundary in eastern Illinois during the afternoon of June 4th. These thunderstorms moved east into northwest Indiana producing damaging winds, hail and very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms developed along an outflow boundary in eastern Illinois during the afternoon of June 4th. These thunderstorms moved east into northwest Indiana producing damaging winds, hail and very heavy rainfall. Flooding was reported in northern Lake County. Crown Point measured 2.24 inches of rain and Schererville measured 2.03 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 4, 2:30 PM CST, 48 minutes earlier.

Area forecast discussion, Jun 4, 2:30 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
330 PM CDT SAT JUN 4 2005

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

ONLY CHGS TO GOING FCST GENLY WITHIN FIRST 36 HRS.  GOING FCST STILL
LOOKS ON TRACK.  HAVE ADJUSTED PRECIP MENTION FOR TNGT TO CONFORM TO
CURRENT SATLT TRENDS.  MAIN FOCUS IS ON BOUNDARY LEFT BY DEPARTING
CONVECTION ASSD WITH VORT TAIL THAT SWEPT THRU EARLIER THIS AFTN.
THIS BOUNDARY RUNS FROM NEAR GARY...SWWD THRU SRN COOK AND WILL
CTYS...THEN WWD INTO NRN LIVINGSTON CTY.  AMS QUITE UNSTABLE ALG/S
OF THIS LN WITH TEMPS NR 90 AND DEW POINTS IN UPR 60S.  VIS SATLT
IMAGERY IS SHOWING RPD CONVECTIVE GROWTH ALG THIS BOUNDARY SO WILL
MENTION TSTMS GENLY ALG AND E OF I-55 FOR THIS EVENING.  NEW TSTMS
EXPECTED TO FOCUS FURTHER W TNGT AND MAY SNEAK INTO WRN FA TWD
MORNING BEFORE WEAKENING DURG MID-LATE MRNG.  NEXT ROUND OF GENL
COVG TSTMS STILL EXPECTED SUN AFTN-EVENING AS AMS BCMS VERY UNSTABLE
AGN AND NXT S/WV LIFTS NEWD THRU UPR MIDWEST.  LATEST NAM RUN SHOWS
THIS SYS AND ASSD CDFNT MOVG THRU FA A LTL LATER THAN PREVIOUSLY
FCST SO WILL KEEP TSTM MENTION THRU SUN EVENING.

LTL CHG TO EXTENDED DUE TO SVR WX IN AREA DURG GRID PREP TIME.
NONETHELESS...OVERALL TREND STILL LOOKS ON TRACK.

MERZLOCK

&&

.AVIATION...
FOR 18Z TAFS...IMMEDIATE CONCERN IS BAND OF INTENSE THUNDERSTORMS
COMING THROUGH NORTH CENTRAL ILLINOIS. THESE SHOULD PASS RFD IN THE
NEXT HOUR AND ORD...DPA..MDW AROUND 19-20Z...AND GYY AN HOUR LATER.
STORMS CAPABLE OF WIND GUSTS AROUND 50 KTS AND BRIEF IFR CONDITIONS.
THIS BAND OF CONVECTION DEVELOPING IN MODERATELY UNSTABLE AMS WITH
MU CAPE 2000-2500 AND MID LEVEL TROF SWINGING NE THROUGH AREA. SOUTH
WINDS WITH SOME GUSTINESS. AFTER STORMS PASS...THE THREAT OF ANY WX
IS SLIM UNTIL SUNDAY. ENOF MIXING TONIGHT THAT FOG SHOULD NOT BE A
PROBLEM. WILL PUT A FEW HOURS OF MVFR VISIBILITY WITH HAZE AROUND
DAYBREAK. MORE THUNDERSTORMS POSSIBLE SUNDAY MORNING AS PLAINS
AFTIVITY MAKES ITS WAY EAST OVERNIGHT...BUT DUE TO UNCERTAINTY WILL
LEAVE OUT FOR NOW.

&&
ALLSOPP

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jun 4, 10:00 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1100 AM CDT SAT JUN 4 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-051100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
1100 AM CDT SAT JUN 4 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ILLINOIS
PORTION OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING.

A LINE OF THUNDERSTORMS OVER NORTHWEST AND WEST CENTRAL ILLINOIS HAS
UNDERGONE SOME WEAKENING DURING THE MORNING HOURS...BUT IS EXPECTED
TO REGENERATE BY EARLY AFTERNOON AS IT MOVES INTO INCREASINGLY
UNSTABLE AIR OVER NORTHERN AND CENTRAL ILLINOIS.  SOME OF THESE
STORMS MAY REACH SEVERE LIMITS...WITH HAIL AND BRIEF DAMAGING WIND
GUSTS THE MAIN THREATS.

STORMS ARE EXPECTED TO MOVE INTO THE AREA ALONG AND WEST OF
INTERSTATE 39 BY 100 PM...AND REACH THE CHICAGO...JOLIET...KANKAKEE
AND PAXTON AREAS BY 300 PM CDT.  ACTIVITY WILL THEN SPREAD INTO
NORTHWEST INDIANA LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA SUNDAY AND SUNDAY NIGHT. SEVERE THUNDERSTORMS WILL BE
MOST LIKELY DURING THE AFTERNOON AND EVENING HOURS...AS A COLD FRONT
MOVES INTO A VERY WARM...MOIST AND UNSTABLE ENVIRONMENT ACROSS
ILLINOIS AND INDIANA. LARGE HAIL AND DAMAGING WINDS ARE ANTICIPATED
TO BE THE MAIN SEVERE WEATHER THREATS. THUNDERSTORMS ARE EXPECTED TO
COME TO AN END FROM WEST TO EAST SUNDAY NIGHT AS THE COLD FRONT
MOVES ACROSS THE OUTLOOK AREA.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN SUNDAY
AND SUNDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-051100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
1100 AM CDT SAT JUN 4 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ILLINOIS
PORTION OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING.

A LINE OF THUNDERSTORMS OVER NORTHWEST AND WEST CENTRAL ILLINOIS HAS
UNDERGONE SOME WEAKENING DURING THE MORNING HOURS...BUT IS EXPECTED
TO REGENERATE BY EARLY AFTERNOON AS IT MOVES INTO INCREASINGLY
UNSTABLE AIR OVER NORTHERN AND CENTRAL ILLINOIS.  SOME OF THESE
STORMS MAY CONTAIN HAIL AND BRIEF WIND GUSTS IN EXCESS OF 34 KNOTS.

STORMS ARE EXPECTED TO REACH THE ILLINOIS SHORE OF LAKE MICHIGAN
AROUND 300 PM CDT.  ACTIVITY WILL THEN SPREAD ACROSS THE REMAINDER
OF SOUTHERN LAKE MICHIGAN LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT. SEVERE THUNDERSTORMS WILL BE MOST LIKELY DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS...WITH DAMAGING WINDS AND LARGE
HAIL ANTICIPATED TO BE THE MAIN SEVERE WEATHER THREATS.
THUNDERSTORMS ARE EXPECTED TO COME TO AN END FROM WEST TO EAST
SUNDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

MERZLOCK

In the hours before

Local storm report, Jun 4, 11:45 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1245 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     LOSTANT                 41.14N 89.06W
06/04/2005                   LA SALLE           IL   TRAINED SPOTTER

            SEMI-TRUCK BLOWN OVER ON I-39.

&&

WEN
Special weather statement, Jun 4, 1:54 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
254 PM CDT SAT JUN 4 2005

ILZ003>006-008-010>014-019>023-032-033-039-LMZ740>743-042015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-BOONE-
COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-KANE-KANKAKEE-KENDALL-
LA SALLE-LAKE-LEE-LIVINGSTON-MCHENRY-OGLE-WILL-WINNEBAGO-
254 PM CDT SAT JUN 4 2005

...SEVERE THUNDERSTORM WATCH CANCELLATION...

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CANCELED SEVERE
THUNDERSTORM WATCH NUMBER 389.

THE LINE OF THUNDERSTORMS THAT PROMPTED THE WATCH HAS MOVED OUT
OF THE AREA.  THE ATMOPSHERE HAS BEEN STABILIZED BY RAIN-COOLED
AIR AND ADDITIONAL THUNDERSTORM DEVELOPMENT IS NOT EXPECTED
THE REMAINDER OF THIS AFTERNOON OR THIS EVENING.

MERZLOCK
Local storm report, Jun 4, 2:08 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
308 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     4 NNE GRAND RIDGE       41.29N 88.80W
06/04/2005                   LA SALLE           IL   EMERGENCY MNGR

            CHIMNEY AND SIDING OFF A HOUSE. POWER POLES DOWN

0135 PM     TSTM WND DMG     MORRIS                  41.37N 88.43W
06/04/2005                   GRUNDY             IL   EMERGENCY MNGR

            TREE DOWN ON GUN CLUB ROAD.

0220 PM     TSTM WND DMG     ARLINGTON HEIGHTS       42.09N 87.98W
06/04/2005                   COOK               IL   EMERGENCY MNGR

            TREE LIMBS DOWN.

0230 PM     TSTM WND DMG     CHICAGO                 41.88N 87.63W
06/04/2005                   COOK               IL   EMERGENCY MNGR

            TREES ON BUILDINGS AT 4700 BLOCK OF FRANSISCO AT 1400
            NORTH KOSTNER FROM THE CHICAGO FIRE DEPARTMENT

0235 PM     TSTM WND DMG     EVANSTON                42.05N 87.69W
06/04/2005                   COOK               IL   EMERGENCY MNGR

            KEENEY AND SHERIDAN ROAD. LARGE TREE ACROSS ROADS

0253 PM     TSTM WND DMG     EVANSTON                42.05N 87.69W
06/04/2005                   COOK               IL   TRAINED SPOTTER

            300 BLOCK OF SOUTH BOULEVARD. LARGE TREE BLOCKING THE
            ROAD.

0253 PM     TSTM WND DMG     DES PLAINES             42.03N 87.90W
06/04/2005                   COOK               IL   EMERGENCY MNGR

            FLOODING AND TREES DOWN AT RIVER AND GOLF ROAD. VIADUCT
            ON NORTHWEST HIGHWAY FLOODED.

&&

BWILSON
Local storm report, Jun 4, 2:14 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
314 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     LOSTANT                 41.14N 89.06W
06/04/2005                   LA SALLE           IL   TRAINED SPOTTER

            SEMI-TRUCK BLOWN OVER ON I-39.

0130 PM     TSTM WND DMG     4 NNE GRAND RIDGE       41.29N 88.80W
06/04/2005                   LA SALLE           IL   EMERGENCY MNGR

            CHIMNEY AND SIDING OFF A HOUSE. POWER POLES DOWN

0135 PM     TSTM WND DMG     MORRIS                  41.37N 88.43W
06/04/2005                   GRUNDY             IL   EMERGENCY MNGR

            TREE DOWN ON GUN CLUB ROAD.

0220 PM     TSTM WND DMG     ARLINGTON HEIGHTS       42.09N 87.98W
06/04/2005                   COOK               IL   EMERGENCY MNGR

            TREE LIMBS DOWN.

0230 PM     TSTM WND DMG     CHICAGO                 41.88N 87.63W
06/04/2005                   COOK               IL   EMERGENCY MNGR

            TREES ON BUILDINGS AT 4700 BLOCK OF FRANSISCO AT 1400
            NORTH KOSTNER FROM THE CHICAGO FIRE DEPARTMENT

0235 PM     TSTM WND DMG     EVANSTON                42.05N 87.69W
06/04/2005                   COOK               IL   EMERGENCY MNGR

            KEENEY AND SHERIDAN ROAD. LARGE TREE ACROSS ROADS

0253 PM     TSTM WND DMG     EVANSTON                42.05N 87.69W
06/04/2005                   COOK               IL   TRAINED SPOTTER

            300 BLOCK OF SOUTH BOULEVARD. LARGE TREE BLOCKING THE
            ROAD.

0253 PM     TSTM WND DMG     DES PLAINES             42.03N 87.90W
06/04/2005                   COOK               IL   EMERGENCY MNGR

            FLOODING AND TREES DOWN AT RIVER AND GOLF ROAD. VIADUCT
            ON NORTHWEST HIGHWAY FLOODED.

&&

BWILSON

The radar

The Chicago radar (KLOT), 63 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Lake

When
June 4, 3:18 PM CST to 3:22 PM CST
Where
Lake County, Crown Pt
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -87.367

Thunderstorm Wind, Lake

When
June 4, 3:20 PM CST
Where
Lake County, Crown Pt
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.417, -87.367

Several trees were blown down.

Thunderstorm Wind, Lake

When
June 4, 3:25 PM CST
Where
Lake County, Schererville
Measured
52 kt (60 mph) measured gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
41.500, -87.450

A tractor trailer was blown off the road and trees were blown down. Several dugouts, fencing and a set of bleachers were damaged at a youth baseball complex at Rohrman Park.

Flash Flood, Lake

When
June 4, 3:44 PM CST to 6:00 PM CST
Where
Lake County, North Portion
Reported by
TRAINED SPOTTER
Coordinates
41.433, -87.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434093, 5434094, 5434095, 5434096.